Snorting Adderall and Ritalin
Originally Published: April 15, 2005 - Last Updated / Reviewed On: October 19, 2012
Recently I have started snorting Ritalin and Adderall (not at the same time though). I have found that the effects closely resemble that of snorting cocaine, but are not quite as intense. I really like doing this, because it's much cheaper than buying coke. However, I was wondering exactly how dangerous this might be, if even at all, considering it's a prescribed drug and I never snort more than the average dose that you would take orally. If you could tell me what the danger in doing this is and what I might possibly be doing to my body, that would be great.
Dear Adderall Addict,
Ritalin and Adderall are two of the most prevalent prescription drugs used in the treatment of Attention Deficit Hyperactivity Disorder (ADHD) and Attention Deficit Disorder (ADD). Both of these medications are classified as Schedule II drugs in the amphetamine class. Even though they are stimulants, when prescribed as directed by a medical provider in standard doses for people with ADHD and ADD, these prescription drugs assist people with AD(H)D to sustain their attention for a longer amount of time. This allows them to study or complete tasks at hand much more effectively minus the feelings associated with the medications' "speed-like" effects.
Schedule II drugs, such as Ritalin and Adderall, however, have a high propensity for misuse, abuse, and dependence. Prescribed for school-age children by medical professionals, many adolescents and young adults snort Ritalin and Adderall as they believe that they are safe alternatives to cocaine. This could not be further from the truth. First, both the potency of Ritalin and Adderall are increased when they are snorted or injected because they enter the bloodstream in a more concentrated manner compared to swallowing a pill. Second, prescription medications, especially when they are not prescribed for the user, as with illicit drugs, do not diminish their potential for harm. These actions make the misuse/abuses of these substances as or more harmful than cocaine, since the user may believe snorting Adderall and Ritalin is safe.
Dangerous side effects from inhaling Ritalin and Adderall include:
- Respiratory problems, such as destruction of the nasal and sinus cavities and lung tissue
- Irregular heartbeat (heart arrhythmia)
- Problems with circulation
- Psychotic episodes
- Increased aggression
- Toxic shock
- Death, in extreme cases
Extended, continuous abuse of Adderall poses additional dangers, including developmental problems concerning the brain and negative changes in brain wave activity. If someone misuses/abuses Ritalin, Adderall, or both, it is important that a person gets professional help. This will help the person stop using the drug(s), prevent further health consequences, and can help keep the person safe during withdrawal. Once someone has become addicted to these substances, stopping could cause withdrawal symptoms similar to those with cocaine. These include:
- Severe depression
- Extreme feelings of agitation
You may think that you are safer and more frugal by snorting Ritalin and Adderall, rather than cocaine, but you are harming yourself in similar ways. You also run the risk of arrest for having and using these substances without a prescription.
If you need assistance in stopping your use of Ritalin and Adderall, you can consult a health care provider to withdraw in a safe, controlled, and closely monitored manner. If you're a Columbia student you can make an appointment on the Morningside Campus with Counseling and Psychological Services at 212-854-2878 or Medical Services at 212-854-2284. You can also log-in through Open Communicator to make an appointment. On the Medical Center Campus you can call Student Health Services (primary care and mental health services) at 212-305-3400 or the AI:MS office (substance abuse services) at 212-305-3989. For a listing of approved treatment centers, you can also contact the National Center on Addiction and Substance Abuse at Columbia University at 212-841-5200.
You can check out the following resource for any additional questions you may have: